Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 29, 2002

Sick Days

Question from Four Oaks, North Carolina, USA:

I have type 2 diabetes treated with Avandia [rosiglitazone] and Glucotrol XL, and I have had a sinus and ear infection for over a month now. I have taken Cefzil for 20 days, and now I am taking Levaquin. When I went to the doctor a few days ago, he told me I have fluid in my left ear and now I cannot hear out of that ear except a buzzing sound at all times.He also prescribed Allegra-D and Nasacort. He said he could prescribe prednisone to clear it up but was afraid my blood sugar would go even higher because it has not been below 200 mg/dl [11.1 mmol/L] since this infection began. I am at my wit's end. Do you have any suggestions? I suppose I'm going to have to see an ENT to have my ear drained. I am wondering if my diabetes medication needs to be changed in order to get rid of this infection.

Answer:

I am so sorry that you have been suffering with this ear problem for so long. Some of your medicines may also be contributing to your problems. Allegra D has pseudoephedrine in it and actually is not the best choice for someone with diabetes, and Nasacort, even though you are using it topically, is a steroid which theoretically could raise blood sugar.

Since you remain symptomatic, and you have elevated blood sugars (most likely from the infection), I strongly recommend you see an ENT doctor as soon as possible. You may be able to get your blood sugar back to normal quickly by getting rid of the ear problem.

JS